NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, February 22, 2017
Hot flashes at 59
I began hrt at the age of about 50 bcause i had tried for over a year to use herbal remedies which never helped. After a year of little sleep and severe hot flashes that went on every hour starting like a fire in my head and moving down my entire body where I would literally have to change the sheets. I would then get the chills because I was covered in sweat. This would go on the entire night. After a year of this my doctor put my on HRT and everything went away. I have tried to go off the hormones periodically during the past 10 years, but everytime I do I get pretty bad hot flashes again and mood swings. I am afraid to stay on the HRT, so once again I have weened myself first cutting the dose from 50 to 25mm and finally going off completely. It has been a month and the hot flashes are back and it seems they are getting worse again, also some depression, but I assume that is because I do not sleep at night. I have a good diet and work out regularly, am in good physical health, no medication accept for an occasional migraine which I take imitrex for. Is there any thing I can do to relieve these symtems without going back on the HRT. Please Help!!!!!!!!!!!!!
Some of the SSRI medications and gabapentin have been used off label to help with hot flashes. Check with you physician to see if these might be an option for you.
Also look for triggers for your flashes: getting too warm will trigger them, especially at night; avoid turtle neck shirts, working under bright lights, spicy foods, alcohol. The minute you start to feel slightly warm, do something to make yourself cooler.
Hot flashes will eventually get milder and less frequent but the time frame is different for everyone.
Margery Gass, MD
Formely, Professor, Clinical Obstetrics & Gynecology
College of Medicine
University of Cincinnati